Alert archive / North Carolina / Wind Advisories in 2015
Wind Advisory 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 28, 2015, 3:36 AM EST for Mercer County, West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia. It took effect at Dec 28, 2015, 1:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2015, 3:36 AM EST (08:36 UTC)
- In effect from
- Dec 28, 2015, 1:00 PM EST
- Expired
- Dec 29, 2015, 4:01 AM EST
- In force
- 15 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
331 WWUS71 KRNK 280836 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 336 AM EST MON DEC 28 2015 ...STRONG WINDS FORECAST FOR THIS AFTERNOON AND TONIGHT... .LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS INTO THE GREAT LAKES COMBINED WITH HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC REGION WILL RESULT IN GUSTY SOUTHEAST WINDS....ESPECIALLY IN THE HIGHER ELEVATIONS THIS AFTERNOON INTO TONIGHT. VAZ007-009-015-WVZ042-282100- /O.NEW.KRNK.WI.Y.0020.151228T1800Z-151229T1200Z/ TAZEWELL-SMYTH-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...BLUEFIELD...FLAT TOP 336 AM EST MON DEC 28 2015 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST TUESDAY. * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA...INCLUDING THE BLUEFIELD AND TAZEWELL AREAS AS WELL AS MOUNT ROGERS. * HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS. * WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE HIGHER ELEVATIONS. * TIMING...THIS AFTERNOON INTO TONIGHT. * IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
4 follow-up statements
923 WWUS71 KRNK 281440 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EST MON DEC 28 2015 ...STRONG WINDS FORECAST FOR THIS AFTERNOON AND TONIGHT... .LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS INTO THE GREAT LAKES COMBINED WITH HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC REGION WILL RESULT IN GUSTY SOUTHEAST WINDS....ESPECIALLY IN THE HIGHER ELEVATIONS THIS AFTERNOON INTO TONIGHT. NCZ001-002-018-282245- /O.EXA.KRNK.WI.Y.0020.151228T1800Z-151229T1200Z/ ASHE-ALLEGHANY NC-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE 940 AM EST MON DEC 28 2015 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST TUESDAY. * LOCATIONS...PORTIONS OF NORTHWEST NORTH CAROLINA MOUNTAINS. * HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS. * WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE HIGHER ELEVATIONS. * TIMING...THIS AFTERNOON INTO TONIGHT. * IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ VAZ007-009-015-WVZ042-282245- /O.CON.KRNK.WI.Y.0020.151228T1800Z-151229T1200Z/ TAZEWELL-SMYTH-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...BLUEFIELD...FLAT TOP 940 AM EST MON DEC 28 2015 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST TUESDAY... * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA...INCLUDING THE BLUEFIELD AND TAZEWELL AREAS AS WELL AS MOUNT ROGERS. * HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS. * WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE HIGHER ELEVATIONS. * TIMING...THIS AFTERNOON INTO TONIGHT. * IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
591 WWUS71 KRNK 282012 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 312 PM EST MON DEC 28 2015 ...STRONG SOUTHEAST WINDS EXPECTED INTO TONIGHT... .LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS INTO THE GREAT LAKES COMBINED WITH HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC REGION WILL RESULT IN GUSTY SOUTHEAST WINDS....ESPECIALLY IN THE HIGHER ELEVATIONS INTO TONIGHT. NCZ001-002-018-VAZ007-009-015-WVZ042-290415- /O.CON.KRNK.WI.Y.0020.000000T0000Z-151229T1200Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...BLUEFIELD...FLAT TOP 312 PM EST MON DEC 28 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA MOUNTAINS. * HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS. * WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE HIGHER ELEVATIONS. * TIMING...INTO TONIGHT. * IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
648 WWUS71 KRNK 290020 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 720 PM EST MON DEC 28 2015 ...STRONG SOUTHEAST WINDS EXPECTED OVERNIGHT... .LOW PRESSURE MOVING OUT OF THE SOUTHERN PLAINS INTO THE GREAT LAKES COMBINED WITH HIGH PRESSURE BUILDING INTO THE MID-ATLANTIC REGION WILL RESULT IN GUSTY SOUTHEAST WINDS....ESPECIALLY IN THE HIGHER ELEVATIONS OVERNIGHT. NCZ001-002-018-VAZ007-009-015-WVZ042-291200- /O.CON.KRNK.WI.Y.0020.000000T0000Z-151229T1200Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...BLUEFIELD...FLAT TOP 720 PM EST MON DEC 28 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA MOUNTAINS. * HAZARDS...STRONG WINDS IN THE HIGHER ELEVATIONS. * WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE HIGHER ELEVATIONS. * TIMING...OVERNIGHT. * IMPACTS...GUSTY WINDS COMBINED WITH A MOIST GROUND WILL RESULT IN A FEW DOWNED TREES AND POWERLINES. SPORADIC POWER OUTAGES ARE POSSIBLE. HIGH PROFILE VEHICLES WILL ALSO BE IMPACTED. OUTDOOR HOLIDAY DECORATIONS MAY BE DAMAGED OR BLOWN OFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
774 WWUS71 KRNK 290901 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 401 AM EST TUE DEC 29 2015 NCZ001-002-018-VAZ007-009-015-WVZ042-291015- /O.CAN.KRNK.WI.Y.0020.000000T0000Z-151229T1200Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...BLUEFIELD...FLAT TOP 401 AM EST TUE DEC 29 2015 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS HAVE DIMINISHED EARLY THIS MORNING AND SURFACE OBSERVATIONS INDICATE SPEEDS ARE BELOW ADVISORY CRITERIA. SOUTHWEST WINDS AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH WILL BE POSSIBLE THIS AFTERNOON...BUT THESE SPEEDS WILL REMAIN BELOW ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 27, 11:22 PM EST, 4 hours 14 minutes earlier.
Area forecast discussion, Dec 27, 11:22 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1122 PM EST SUN DEC 27 2015 .SYNOPSIS... A COLD FRONT WILL DROP SOUTH INTO THE MID ATLANTIC REGION TONIGHT. A STRONG LOW PRESSURE SYSTEM THAT WILL TRACK FROM THE PLAINS INTO THE GREAT LAKES ON MONDAY AND TUESDAY...WHICH WILL BRING ANOTHER COLD FRONT TO OUR REGION ON THURSDAY. && .NEAR TERM /THROUGH MONDAY/... AS OF 1114 PM EST SUNDAY... RAIN SHOWERS FAINT ACROSS SE WV INTO THE SHENANDOAH VALLEY AS FRONT EXTENDS FROM SE VA INTO NW NC. MODELS ARE SHOWING VERY LIGHT QPF OVERNIGHT AND HAVE BACKED OFF ON POPS WITH HIGH-RES EVEN MORE ANEMIC ON COVERAGE. STILL THINK WEDGE SETTING UP SHOULD LEAD TO PLENTY OF CLOUDS...SOME FOG AND LIGHT RAIN OR DRIZZLE ACROSS THE BLUE RIDGE AND ADJACENT AREAS INTO THE VA PIEDMONT...AND WEST OVER THE INTERSTATE 81 CORRIDOR. NO OTHER MAJOR CHANCES PLANNED WITH THIS UPDATE. PREVIOUS EARLY EVENING DISCUSSION... EASED OFF POPS SOME OVER THE NW SECTION OF THE CWA AS SHOWERS ARE DRYING UP SOME. NOT REALLY SEEING MUCH IN THE WAY OF SHOWER CHANCES EAST OF THE SE WV MTNS UNTIL MIDNIGHT WHEN THE FRONT FOLDS OVER AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES AREA. PREVIOUS AFTERNOON DISCUSSION... THE EROSION OF THIS MORNINGS SHALLOW WEDGE COMBINED WITH THE SOUTHWEST FLOW RESULTING IN RECORD WARMTH THIS AFTERNOON. TEMPERATURES HAVE CLIMB INTO THE LOWER AND MID 70S IN THE PIEDMONT. LOOK FOR RER AND PNS ON CLIMATE RECORD. LOW PRESSURE WILL MOVE EAST OFF THE NEW ENGLAND COAST TONIGHT PUSHING A COLD FRONT SOUTHWARD INTO OUR AREA OVERNIGHT. THE BACKDOOR COLD FRONT WILL ADVANCE SOUTH MONDAY...AS A DEEP LOW PRESSURE SYSTEM IN THE MISSISSIPPI RIVER VALLEY LIFTS NORTHEAST. MOISTURE WILL INCREASE TONIGHT AS THE WEDGE PUSHES SOUTH ACROSS OUR AREA. INITIALLY DECREASED OUR POPS FOR RAIN THIS EVENING...THEN INCREASED CHANCES AS LEADING EDGE OF WEDGE PUSHES SOUTH ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. USED A BLEND OF THE RNKWRFARW AND NAM FOR THIS EVENING...THEN WORKED IN THE SUPERBLEND FOR MONDAY. IN GENERAL...LOW TEMPERATURES TONIGHT WILL RANGE FROM THE MID 40S ACROSS THE NORTH TO THE MID AND UPPER 50S ACROSS THE SOUTH. MONDAY WILL FEATURE PLENTY OF CLOUDS WITH AREAS OF LIGHT RAIN...DRIZZLE AND FOG. CUT BACK POPS FOR RAIN IN THE NORTHWEST AND PLAYED THE BEST RAIN CHANCES ALONG THE BLUE RIDGE MOUNTAINS DUE TO SOUTHEASTERLY UPSLOPE ENHANCEMENT. USED AN NON DIURNAL TEMPERATURE CURVE AS COOLER MARINE AIR BUILDS IN THROUGH THE DAY. HIGH TEMPERATURES FOR MONDAY WILL RANGE FROM THE UPPER 40S IN THE NORTH TO AROUND 60 DEGREES IN THE PIEDMONT. SOUTHEAST WINDS WILL INCREASE MONDAY AFTERNOON AS THE 850 MB LOW LEVEL JET LIFTS NORTHEAST THROUGH THE WESTERN MOUNTAINS. WIND GUSTS AS HIGH AS 40 TO 45 MPH ACROSS THE HIGHER ELEVATIONS BETWEEN MOUNT ROGERS VIRGINIA AND BLUEFIELD WEST VIRGINIA MONDAY AFTERNOON. THE HEAVIEST RAIN DURING THE DAY ON MONDAY WILL OCCUR ALONG THE SOUTHERN BLUE RIDGE WHERE UP TO A HALF INCH MAY FALL. WITH RECENT HEAVY RAINS...THE THREAT FOR FLOODING WILL INCREASE MONDAY AFTERNOON INTO MONDAY NIGHT. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 335 PM EST SUNDAY... SQUEEZE PLAY BETWEEN HIGH PRESSURE THAT WILL BE CENTERED OVER NORTHERN NEW ENGLAND EARLY MONDAY NIGHT AND LOW PRESSURE LIFTING NORTHEAST THROUGH THE MS/OH VALLEYS WILL RESULT IN ANOTHER ROUND OF WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN AS BROAD UPWARD VERTICAL MOTION FIELDS THROUGH A NEARLY SATURATED TROPOSPHERE INTENSIFY OVER THE MID ATLANTIC AND MID APPALACHIAN REGION AS THE RESULT OF STRONG ISENTROPIC LIFT...WARM MOIST ADVECTION...AND APPROACH OF RIGHT ENTRANCE REGION OF UPPER JET. SOUTHEASTERLY LOWER TROPOSPHERIC WINDS EXPECTED TO INCREASE TO PEAK IN 40-50 KNOT RANGE AT 850 MILLIBAR LEVEL ON MONDAY NIGHT BEFORE VEERING INTO A MORE SOUTHWESTERLY COMPONENT BY DAYBREAK TUESDAY. SOME OF THESE WINDS WILL LIKELY RIDE OVER RETREATING COOL WEDGE IN PLACE OVER THE AREA...BUT STILL MAY BE SUFFICIENT TO TRIP ADVISORY CRITERIA ACROSS THE HIGHER TERRAIN AND PREFERRED CHANNELING AREAS FROM AROUND MOUNT ROGERS VA NORTH TOWARD BLUEFIELD WV ON MONDAY NIGHT. MAY HAVE TO HOIST WIND ADVISORY FOR THIS AREA IN UPCOMING FORECAST ISSUANCES...BUT FOR NOW...HAVE HIGHLIGHTED MENTION IN HAZARDOUS WEATHER OUTLOOK. WITH SATURATED GROUND CONDITIONS...ANY STRONGER WIND GUSTS MAY RESULT IN SOME LOCALLY FELLED TREES AND POWER OUTAGES. ANY REPRIEVE FROM WET WEATHER FOLLOWING PASSAGE OF FIRST SYSTEM AND WEAK COOL FRONT/TROF ON/BY TUESDAY AFTERNOON WILL BE SHORT LIVED AS YET ANOTHER STRONG SHORT WAVE TROF OVER THE SW PORTION OF THE NATION IS EXPECTED TO LIFT NORTHEAST THROUGH THE CENTRAL PLAINS AND INTO THE GREAT LAKE REGION TUESDAY NIGHT INTO WEDNESDAY. BACKING OF WINDS ALOFT IN ADVANCE OF THIS SYSTEM WILL SUPPORT ALLOW COOL FRONT/TROF TO BEGIN TO BUCKLE BACK NORTHWARD AS A WARM FRONT BY DAYBREAK WEDNESDAY. AT THE PRESENT TIME...THE BULK OF PRECIPITATION ON THE NORTHERN PERIPHERY OF APPROACHING FRONT EXPECTED TO REMAIN SOUTH OF THE BLACKSBURG FORECAST AREA ON TUESDAY NIGHT...BUT AREAS ALONG AND SOUTH OF THE VA/NC BORDER MAY ONCE AGAIN BE IN THE RAIN BY DAYBREAK WEDNESDAY...WITH AREAS FURTHER TO THE NORTH LIKELY TO EXPERIENCE WET CONDITIONS SHORTLY THEREAFTER. A REPEAT PERFORMANCE OF WEATHER EXPECTED ON MONDAY INTO MONDAY NIGHT WILL OCCUR AS SECOND SYSTEM PASSES THROUGH THE REGION ON WEDNESDAY....PERHAPS INTO WEDNESDAY NIGHT. GFS MODEL A BIT FASTER IN THE PROGRESSION OF THIS SYSTEM THAN THE ECMWF...WHICH ENDS THE THREAT FOR PRECIPITATION ACROSS EASTERN PORTIONS OF THE FORECAST AREA BY LATE WEDNESDAY EVENING...AS OPPOSED TO ENDING THE THREAT ACROSS THE PIEDMONT COUNTIES BY LATE THURSDAY AFTERNOON...RESPECTIVELY. REGARDLESS...WITH GROUND CONDITIONS NEARLY SATURATED...AND WATER LEVELS IN AREA STREAMS/CREEKS AND RIVERS REMAINING HIGH FROM RECENT SUCCESSIVE RAINS...THE THREAT FOR ADDITIONAL FLOODING/FLASH FLOODING WILL AGAIN BE OF CONCERN THROUGH THE ENTIRE SHORT TERM PERIOD. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 335 PM EST SUNDAY... LONG TERM PERIOD WILL BE CHARACTERIZED BY A DEEPENING UPPER TROF BECOMING ESTABLISHED OVER THE GREAT LAKES AS A SERIES OF REINFORCING SHORT WAVES DIVE SE FROM OUT OF CENTRAL CANADA. AS UPPER TROF STRENGTHENS...UPPER FLOW OVER THE BLACKSBURG FORECAST AREA WILL SLOWLY VEER FROM A SW TO A NW COMPONENT...INCREASINGLY DEFLECTING ANY ADDITIONAL COASTAL WAVES OF LOW PRESSURE AND ASSOCIATED PRECIPITATION TO OUR EAST. ONGOING COLD ADVECTION WITH A FETCH FROM OFF THE GREAT LAKES WARRANTS REFLECTION OF UPSLOPING CLOUDS AND A NOMINAL THREAT FOR SOME LIGHT SNOW SHOWERS/FLURRIES ACROSS THE WESTERN FLANKS OF THE APPALACHIANS. TEMPERATURES WILL TREND DOWNWARDS THROUGH THE PERIOD...AND MAY ACTUALLY GO BELOW SEASONAL NORMALS BY THE WEEKEND...WITH GOOD INDICATIONS THAT ONCE ESTABLISHED...COULD PERSIST THROUGH MUCH OF THE FIRST 10 DAYS OF THE NEW YEAR. && .AVIATION /04Z MONDAY THROUGH FRIDAY/... AS OF 1114 PM EST SUNDAY... NOT MUCH CHANGE PLANNED IN THE TAFS...AS FRONT MOVES SOUTH WEDGE SETS UP AND SHOULD SEE LYH/DAN WEST TO LWB/ROA/BCB TANK TO IFR TO MVFR WITH LOWEST CIGS AT ROA/LYH. FOG FORECAST TRICKY BUT NOT EXPECTING TO DENSE GIVEN EXTENSIVE HIGH CLOUDS ABOVE AND STRATUS DECK. ROA/BCB COULD SEE THE LOWER VSBYS. THE NE WIND WILL KICK UP ACROSS LYH/DAN BEHIND THE FRONT SO THIS SHOULD LIMIT FOG. WEDGE REMAINS MONDAY RESULTING IN IFR CLOUDS AND FOG FOR MOST OF THE REGION...THOUGH BLF WILL BE ON THE EDGE SO THEY COULD GO EITHER WAY WITH LOW CLOUDS VS VFR CIGS. BETTER LIFT ENTERS FROM THE SOUTH OVERRIDING THE FRONTAL BOUNDARY WHERE RAIN WILL BE NUMEROUS BY AFTERNOON. WINDS SHIFT MONDAY TO THE EAST TO SOUTHEAST AROUND 10 MPH WITH GUSTS UP TO 30 MPH POSSIBLE OVER TOWARD BLF-VJI. .EXTENDED AVIATION DISCUSSION... DRIER AIR WILL COME IN BEHIND A COLD FRONT ON TUESDAY. IMPROVEMENT TO VFR OVER MUCH OF THE REGION IS MORE LIKELY ON THIS DAY...THEN ANOTHER FRONT AND SFC LOW ARRIVES WEDNESDAY AND WEDNESDAY NIGHT WITH MORE SUB-VFR CONDITIONS AND RAIN...FOLLOWED BY DRIER AIR LATER THURSDAY INTO FRIDAY...THOUGH SOME UPSLOPE CLOUDINESS COULD IMPACT BLF/LWB FRIDAY. && .CLIMATE... AS OF 632 PM EST SUNDAY... DO NOT FORESEE RECORD HIGHS MONDAY BUT COULD SEE RECORDS BROKEN FOR WARMEST LOW TEMPERATURES...EXCEPT BCB. MONDAY 12/28/2015 SITE MAXT YEAR MINT YEAR LOMAX YEAR HIMIN YEAR KBLF 67 1984 4 1977 20 1995 53 1984 KDAN 72 1971 13 1966 28 1950 54 2008 KLYH 76 1984 6 1977 26 1950 51 1959 KROA 75 1984 4 1925 25 1925 51 1984 KRNK 66 1984 6 1977 28 1995 42 1959 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/KK NEAR TERM...KK/WP SHORT TERM...WERT LONG TERM...WERT AVIATION...AMS/KK/WP CLIMATE...AMS
Hazardous weather outlook, Dec 27, 5:45 PM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EST SUN DEC 27 2015 NCZ001>006-018>020-VAZ011>014-016>020-022>024-032>035-043>047-058- 059-WVZ043-044-507-508-282245- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 545 PM EST SUN DEC 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TWO POTENT WEATHER SYSTEMS ARE EXPECTED DURING THE UPCOMING WEEK THAT WILL BRING WIDESPREAD MODERATE TO HEAVY RAIN. THE FIRST WILL OCCUR FROM MAINLY MONDAY AFTERNOON INTO TUESDAY AFTERNOON...AND THE SECOND SYSTEM WILL IMPACT THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. WITH GROUND CONDITIONS ALREADY NEARLY SATURATED...AND WATER LEVELS IN AREA STREAMS AND RIVERS RUNNING HIGH FROM RECENT RAINS...THE THREAT FOR FLOODING OR FLASH FLOODING WILL AGAIN INCREASE MONDAY AFTERNOON...AND CONTINUE UNTIL THE PASSAGE OF THE SECOND WEATHER SYSTEM LATE WEDNESDAY NIGHT OR ON THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-015-WVZ042-282245- TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER- 545 PM EST SUN DEC 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TWO POTENT WEATHER SYSTEMS ARE EXPECTED DURING THE UPCOMING WEEK THAT WILL BRING WIDESPREAD MODERATE TO HEAVY RAIN. THE FIRST WILL OCCUR FROM MAINLY MONDAY AFTERNOON INTO TUESDAY AFTERNOON...AND THE SECOND SYSTEM WILL IMPACT THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. IN ADDITION...SOUTHEASTERLY WINDS IN ADVANCE OF THE FIRST WEATHER SYSTEM WILL INCREASE TO 15 TO 25 MPH...WITH SOME GUSTS AS HIGH AS 40 TO 45 MPH ACROSS THE HIGHER ELEVATIONS BETWEEN MOUNT ROGERS VA AND BLUEFIELD WV MONDAY AFTERNOON INTO MONDAY NIGHT. WITH GROUND CONDITIONS ALREADY NEARLY SATURATED...AND WATER LEVELS IN AREA STREAMS AND RIVERS RUNNING HIGH FROM RECENT RAINS...THE THREAT FOR FLOODING OR FLASH FLOODING WILL AGAIN INCREASE MONDAY AFTERNOON...AND CONTINUE UNTIL THE PASSAGE OF THE SECOND WEATHER SYSTEM LATE WEDNESDAY NIGHT OR ON THURSDAY MORNING. ANY STRONGER WIND GUSTS WILL ALSO HAVE THE POTENTIAL OF TOPPLING SHALLOW ROOTED TREES DUE TO MOIST GROUND CONDITIONS...RESULTING IN LOCALIZED POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 4:00 AM EST | Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 26 hr |
Nearby
Wind Advisories in North Carolina, 2015Wind Advisories in Virginia, 2015Wind Advisories in West Virginia, 2015Every wind advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.